Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jun 7, 2023, 3:59 AM EDT for 6 counties in Michigan. It took effect at Jun 7, 2023, 2:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2023, 3:59 AM EDT (07:59 UTC)
- In effect from
- Jun 7, 2023, 2:00 PM EDT
- Expired
- Jun 7, 2023, 11:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2927 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431 WHUS43 KGRR 070759 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 359 AM EDT Wed Jun 7 2023 MIZ037-043-050-056-064-071-071600- /O.NEW.KGRR.BH.S.0003.230607T1800Z-230608T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 359 AM EDT Wed Jun 7 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 PM EDT this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...An increasing north wind this afternoon will create hazarous conditions for swimmers. The worst conditions will occur at beaches on the north sides of north piers such as...Stearns Park in Ludington, Mears State Park in Pentwater and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ DUKE
3 follow-up statements
741 WHUS43 KGRR 071408 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1008 AM EDT Wed Jun 7 2023 MIZ037-043-050-056-064-071-072215- /O.CON.KGRR.BH.S.0003.230607T1800Z-230608T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1008 AM EDT Wed Jun 7 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 PM EDT this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds will increase this afternoon and create hazarous conditions for swimmers. The worst conditions will occur at beaches on the north sides of north piers such as...Stearns Park in Ludington, Mears State Park in Pentwater and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
153 WHUS43 KGRR 071912 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 312 PM EDT Wed Jun 7 2023 MIZ037-043-050-056-064-071-080300- /O.CON.KGRR.BH.S.0003.000000T0000Z-230608T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 312 PM EDT Wed Jun 7 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds will increase this afternoon and create hazarous conditions for swimmers. The worst conditions will occur at beaches on the north sides of north piers such as...Stearns Park in Ludington, Mears State Park in Pentwater and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
368 WHUS43 KGRR 080308 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1108 PM EDT Wed Jun 7 2023 MIZ037-043-050-056-064-071-080415- /O.EXP.KGRR.BH.S.0003.000000T0000Z-230608T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1108 PM EDT Wed Jun 7 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Dangerous swimming conditions are possible again on Thursday, mainly south of Whitehall from mid afternoon through mid evening. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 3:36 AM EDT, 23 minutes earlier.
Area forecast discussion, Jun 7, 3:36 AM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
336 AM EDT Wed Jun 7 2023
LATEST UPDATE...
Short Term/Long Term/Marine/FireWeather
.SHORT TERM...(Today through Thursday)
Issued at 335 AM EDT Wed Jun 7 2023
Primary forecast issues pertain to marine and fire weather
headlines and those are addressed in sections below. As it stands
for sensible weather in the short term, there isn't much to speak
of given ridging set up across the Great Lakes region. BUFKIT
overviews have very little moisture through the depth of the
column. We are expecting dry weather with mainly clear skies from
today through Thursday. Highs will top out near normals for this
time of year in the 70s.
The RAP smoke model continues to show a fair amount of smoke in
place above Lower Michigan today when looking at the Vertically
Integrated Smoke product. So, hazy skies will continue once again
today.
.LONG TERM...(Thursday night through Tuesday)
Issued at 335 AM EDT Wed Jun 7 2023
- Fair wx through Friday -
Sfc high pressure and dry northerly winds will result in fair wx
through Friday. An elevated fire risk will continue given the very
dry airmass in place and antecedent very dry conditions across our
area.
- Chance for showers this weekend into early next week -
A cold front and upper shortwave will combine to bring a small chc
for showers late Saturday. The wx pattern looks to become cooler and
unsettled Sunday through Tuesday as an upper low closes off over our
region. A better chance of rain will come Sunday due the the closed
low over our region and stalled sfc boundary.
The closed upper low and several vort maxes rotating around the
upper low will continue to bring a chc of showers Mon and Tue.
Instability looks quite limited (sb/ml cape values < 500 j/kg) but
isolated convection is possible as a result of the weak instability
and omegas along with diurnal heating.
GEFS/ECMWF ensembles support potential for at least a half an inch
of rainfall this weekend into early next week. A trend upward a bit
in qpf has been noted and this seems reasonable given the
anticipated evolution of the upper level pattern featuring a closed
low over our region for several days.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 145 AM EDT Wed Jun 7 2023
VFR weather is expected throughout the 24hr TAF period as high
pressure will be situated across the Great Lakes. Skies will be
mainly clear with no restriction to visibility. Winds will be
northerly today increasing to 10-15 mph this afternoon.
&&
.MARINE...
Issued at 335 AM EDT Wed Jun 7 2023
Yesterday's Small Craft Advisory and Beach Hazards Statement were
marginal with all buoys peaking in the 2-4 foot range. The mid
lake buoy had the highest waves around 4 feet. We are going to
issue both headlines again today for all zones as the winds and
waves look a bit higher. If we got 2-4 footers out of Tuesday's
setup we should be able to nudge into the 3-5 foot range today
with slightly higher winds.
The setup features high pressure off to the north with essentially
a thermal low developing over Lower Michigan due to the heating of
the land mass. The cold stable air over Lake Michigan enhances
the pressure gradient in place and results in a push of wind down
the lakeshore in the afternoon and evening. We see this setup
multiple times a summer and it usually produces northerly winds to
15-25 knots and waves of 3-5 or 3-6 feet depending on the
strength of the wind. This can be an overlooked setup as its easy
to get fooled by a ridge generally situated across the area.
Water temperatures are still cold so we are not expecting a
significant amount of people in the water. Most water temps are in
the 50s, with the Ludington Buoy currently reporting 42F. The
Ludington temperature is a result of the Ekman Spiral upwelling
nearshore water in a northerly flow yesterday.
The winds do not look as strong over the water on Thursday.
&&
.FIRE WEATHER...
Issued at 335 AM EDT Wed Jun 7 2023
We have opted to issue another Red Flag Warning today for
locations that encompass our dry northern forested areas of
Central Lower Michigan. These areas contain a good amount of Jack
Pine and Red Pine. Coniferous fire danger at this time, of which
both of these pines are a part of, is extreme. Combine the fire
danger with temperatures in the middle 70s, RH values dipping into
the 20-25 percent range and winds that should gust 10-20 mph this
afternoon and a Red Flag Warning makes sense. Coordination with
fire agencies the last couple of days also support the decision
for the headline. Further south, out of our coniferous forest
areas, we would like to see winds a bit higher before rolling
with a headline.
We will likely issue another Red Flag Warning for Thursday as
conditions will largely be the same.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning from 11 AM this morning to 9 PM EDT this
evening for MIZ037>040-043-044.
Beach Hazards Statement from 2 PM EDT this afternoon through
this evening for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 3 PM this afternoon to 2 AM EDT
Thursday for LMZ844>846.
Small Craft Advisory from 2 PM this afternoon to 11 PM EDT this
evening for LMZ847>849.
&&
SHORT TERM...Duke
LONG TERM...Laurens
AVIATION...Duke
FIRE WEATHER...Duke
MARINE...DukeHazardous weather outlook, Jun 6, 10:50 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1050 PM EDT Tue Jun 6 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1050 PM EDT Tue Jun 6 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A high fire danger and dry weather will continue through the end of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-070845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1050 PM EDT Tue Jun 6 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to smaller craft and swimmers will likely occur once again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 3:47 AM EDT | Red Flag Warning | GRR | Clare, Lake, Mason, Newaygo, Oceana, Osceola | 17 hr |
| Jun 7, 3:57 AM EDT | Small Craft Advisory | GRR | 22 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.